Thunderstorm Wind, Fayette
- When
- October 24, 1:50 PM CST
- Where
- Fayette County, 5 mi SE of Vandalia
- Measured
- 51 kt (59 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.917, -89.033
The County Sheriff reported trees down southeast of Vandalia.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 24, 1:45 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 245 PM CDT WED OCT 24 2001 FIRST PROBLEM DEALS WITH HANDLING CURRENT TORNADO WATCHES AND SEVERE THUNDERSTORMS. LOOKS LIKE STORMS WILL BE EXITING CWFA BY ZONE ISSUANCE TIME AND WILL LIKELY BE ABLE TO CANCEL REMAINING PART OF WATCH. REGIONAL RADARS INDICATING SOME SCT SHRA BEHIND THE FRONT AND WILL MENTION THESE THIS EVENING...BUT THEN DEEP LAYER SUBSIDENCE AND DRY AIR WILL BRING THE CLEARING TREND BY LATE EVENING AND OVERNIGHT. NEXT PROBLEM IS THE WINDS. SHORT RANGE MODELS ARE IN REASONABLE AGREEMENT AND WILL FOLLOW. 850 MB WINDS ARE FORECAST TO INCREASE TO BETWEEN 40 AND 55 KTS BY 12Z OVER CWFA THURSDAY. WILL MENTION PARTLY SUNNY NORTH TOMORROW...BUT DRY AIR AND DEEP SUBSIDENCE SHOULD KEEP SKIES MOSTLY SUNNY ELSEWHERE DESPITE LOW LEVEL CYCLONIC FLOW. IN ADDITION...SAID SUBSIDENCE AND CAA SHOULD TRANSPORT SOME MOMENTUM OF THE 850MB WINDS DOWN TO THE SURFACE. WILL GO WITH WINDS NEAR ADVISORY CRITERIA FOR TOMORROW BUT LATER SHIFTS MAY NEED TO INCREASE THESE TO ADVISORY CRITERIA. FWC/MAV TEMP GUIDANCE IS IN GOOD AGREEMENT EXCEPT FOR HIGHS ON FRIDAY. 850 TEMPS SUPPORT GOING WITH LOWER MAV NUMBERS. COLD AND CLEAR NIGHTS EXPECTED INTO THE WEEKEND. SURFACE RIDGE PROBABLY WON/T BRING LIGHT WINDS UNTIL SAT NIGHT RESULTING IN HARD FREEZE. IN THE EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES SEEM TO BE IN GENERAL AGREEMENT IN MOVING THE ERN U.S. TROF EWD AND BUILDING RIDGE INTO THE CNTRL U.S. BY EARLY NEXT WEEK. THE ONLY NOTED DIFFERENCE IS THE SLIGHTLY FASTER SPEED OF THE OPNL MRF BUILDING IN THE RIDGE. WILL GENERALLY FOLLOW THE MEX TEMPS...THOUGH WILL BE A BIT SLOWER IN WARMING THINGS UP EARLY NEXT WEEK. .STL...NONE BRITT
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT WED OCT 24 2001 THREATS THROUGH TONIGHT... THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM LITCHFIELD TO COLLINSVILLE TO FARMINGTON. SOME LOCATIONS IN THE HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER ILLINOIS AND STE GENEVIEVE IN MISSOURI. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH RISK AREA. THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM QUINCY ILLINOIS TO COLUMBIA MISSOURI. DISCUSSION... THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT. THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS. SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES. OUTLOOK FOR THURSDAY... SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED BEHIND THE COLD FRONT. BRITT THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING...OR ADVISORY PRODUCT.
ILZ059-060-099-100-MOZ061>065-072-073-241940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 220 PM CDT WED OCT 24 2001 TORNADO WATCH NUMBER 797 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI...CRAWFORD...WASHINGTON...JEFFERSON...FRANKLIN...ST CHARLES...ST LOUIS...AND ST LOUIS CITY. IN ILLINOIS...JERSEY...MADISON...MACOUPIN...AND MONTGOMERY. THE MAIN LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THESE AREAS AND THE TORNADO THREAT HAS SUBSIDED FOR PEOPLE IN THE PRECEDING COUNTIES. THE TORNADO WATCH CONTINUES FOR ALL OTHER AREAS INCLUDED IN TORNADO WATCH 797. CARNEY
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
The County Sheriff reported trees down southeast of Vandalia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270676.